Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Androgel with Depo-testosterone?
Sep 26, 2003

I've been HIV+ for 18 years and now on a Sustiva/Combivir regimen still have good lab values overall, T cells in the 600s and undectible viral load. Some lipodystrophy symptoms but tolerable. So overall I'm lucky and grateful for it.

A couple of years ago my doctor discovered that my testosterone level was very low and began supplementing with Depo-testosterone injections, 150-200 every two weeks (with a month break every four months, which offset testicle shrinkage). For a while libido and energy improved, but then dropped off again. Last month we discovered that even while taking the Depo-T injections my testosterone level was only 88. (I forget which test it is, but "low normal" is 300.) My doctor thought the gel might work better than the injections and prescribed Androgel instead, which I've been using daily since, applying it correctly and observing the stated cautions about bathing and showering etc. Subjectively I don't feel any "response" to it and I imagine when the new labs come back they won't show much change.

So my question. I still have a good supply of the Depo-testosterone left. All this stuff is expensive, so I thought a logical question to ask was whether I ought to try re-starting the injections while still using the Androgel. My doctor is hesitant since he says he hasn't seen anything about using both in the literature. I've read that the action of Sustiva may increase clearance of testosterone and thus conceivably reduce testosterone levels, so trying it makes sense (and economic sense) to me. What are your thoughts?

Response from Dr. Moyle

I would just stick with androgel...there are several dosing forms and you may require a higher dose. Check your levels after a couple of weeks of use. The reasons you may not feel an effect is that injections gives 'highs' and 'lows'..one of the problems with injectables whereas the gel gives a more natural profile.

I hope this helps

Regards

Graeme Moyle


Previous
Liposuction seems dangerous with lipid anomalies
Next
combivir to trizivir

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement